Thunderstorm Wind, Jones
- When
- August 20, 2:40 PM CST
- Where
- Jones County, Ovett
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 31.867, -90.400
Several trees and powerlines were blown down.
7 thunderstorm wind, 6 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 1:30 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT WED AUG 20 2003
LATEST WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH MOVING WESTWARD
THROUGH THE AREA THIS AFTERNOON. THOUGH THE GFS INITIALLY SHOWED A
BETTER INITIALIZATION OF THIS FEATURE THAN OTHER MODELS EARLIER THIS
MORNING...IT NOW APPEARS TO BE LOSING ITS GRIP ON IT. THE LATEST RUN
OF THE ETA SEEMS TO HAVE CAPTURED THE POSITION AND TRACK WELL...BUT
THE INTENSITY APPEARS TO BE OVERDONE. PROFILER DATA SUGGESTS A MUCH
WEAKER WAVE THAN WHAT IS MANIFESTED. AT ANY RATE...EXPECT THE WAVE
TO CONTINUE TO SLOWLY TRACK THROUGH THE FORECAST AREA THIS EVENING
AND TONIGHT. THE MAIN FOCUS OF THE THUNDERSTORM ACTIVITY WILL BE
ALONG AND SOUTH OF INTERSTATE 20 AND ALSO UP IN THE DELTA WHERE CAPE
VALUES WILL BE ABOVE 5000 J/KG AND WHERE THE SURFACE HEATING WILL BE
MOST INTENSE. DUE TO A LACK OF ATMOSPHERIC FLOW AND RELATIVELY WEAK
LAPSE RATES...ONLY A FEW OF THE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE. THE ACTIVITY WILL DIMINISH AFTER SUNSET AS THE DAILY HEATING
IS LOST AND AS CAPE VALUES DECREASE IN RESPONSE.
FOR THE PERIOD THURSDAY THROUGH SATURDAY...LIKE THE GFS MODELS
TIMING AND TRACK WITH THE APPROACH OF A FRONT FROM THE NORTH. RUN TO
RUN CONSISTENCY SEEMS TO HAVE DEVELOPED...WHICH ADDS CONFIDENCE TO
THE FORECAST. HOWEVER...HAVE NOTICED A COOL BIAS THAT HAS DEVELOPED
IN THE GFS MODEL RUNS. THE MODEL HAS CONSISTENTLY BEEN LOW BALLING
THE AFTERNOON HIGHS. THEREFORE...HAVE GONE ABOUT 2 TO 3 DEGREES
HIGHER ON THE HIGH TEMPERATURES THAN WHAT GUIDANCE SHOWS AND AM NOT
BUYING OFF ON THE COOLING TREND UNTIL THIS WEEKEND AFTER THE COLD
FRONT PASSES. ALSO...WILL KEEP POPS IN THE SCATTERED RANGE THROUGH
SATURDAY. AT THIS TIME...APPEARS THAT THE FRONT WILL LACK THE
DYNAMICS NEEDED TO PRODUCE ORGANIZED SEVERE CONVECTION. EVEN WITH
ITS APPROACH ON SATURDAY...THE ATMOSPHERIC FLOW AND LAPSE RATES
REMAIN WEAK TO MARGINAL...AT BEST.
SUNDAY THROUGH WEDNESDAY...DUE TO THE LACK OF FLOW ALOFT...EXPECT
THE FRONT TO STALL OVER THE SOUTH ON SUNDAY. NORTHERN AREAS WILL SEE
A BRIEF DRYING TREND BEHIND THE FRONT AS WEAK SUBSIDENCE TRIES TO
WORK ITS WAY SOUTH. HOWEVER...A WEAK WAVE WILL DEVELOP ALONG THE
FRONT...LIFTING THE FRONTAL BOUNDARY BACK TO THE NORTH AND OVER THE
AREA AGAIN BY MONDAY AFTERNOON. DUE TO THE WEAK FLOW ALOFT...THE
WAVE IS ANTICIPATED TO KEEP THE FRONTAL BOUNDARY OVER THE ARE
THROUGH WEDNESDAY. AS A RESULT...HAVE KEPT SCATTERED POPS FOR THE
AFTERNOON PERIODS THROUGH THE EXTENDED.
PRELIM NUMBERS...
JAN TG 073/093 073/092 073 18253
BBBBB 092/072 091/072 091/070 092/070 091 43433332442
MEI TG 073/092 072/091 073 18353
BBBBB 092/072 091/072 090/070 091/070 090 43322332432=
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
GAGANARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211951- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 251 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOST OF THE OUTLOOK AREA THROUGH TONIGHT...WHERE THE BEST COVERAGE WILL BE ALONG AND SOUTH OF INTERSTATE 20. A FEW STORMS MAY BECOME SEVERE WITH WIND GUSTS TO 60MPH...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL POSSIBLE. THE COMBINATION OF AFTERNOON HEATING...MOISTURE AND INSTABILITY WILL LEAD TO STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE MOVING INTO SOUTHEAST MISSISSIPPI ALONG WITH OLD SURFACE BOUNDARIES WILL ENHANCE THUNDERSTORM DEVELOPMENT...ESPECIALLY FOR AREAS ALONG AND SOUTH OF INTERSTATE 20. DUE TO HEATING...MOISTURE AND INSTABILITY...MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA EARLY THURSDAY AND CONTINUE THROUGH THE AFTERNOON. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. ...FLOODING... VERY MOIST AIR REMAINS OVER THE OUTLOOK AREA THIS AFTERNOON. SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...PRODUCING HEAVY RAINFALL IN SHORT PERIODS OF TIME. RAINFALL AMOUNTS AROUND TWO INCHES AN HOUR WILL BE POSSIBLE. PONDING OF WATER MAY OCCUR ON ROADS AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
7 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.
Several trees and powerlines were blown down.
Heavy rains caused a few streets to be covered with water. Two cars stalled due to the high water near Southern Mississippi University.
Several trees were blown down across a road.
Numerous trees and powerlines were blown down.
Several trees were blown down across the northern portion of the county.
A few trees were blown down.
A few trees were blown down.
Numerous trees and powerlines were blown down. A few trees fell on houses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379472, 5379473, 5378214, 5378213, 5378212, 5379474, 5378210, 5378211, 5379477, 5379478, 5379475, 5379476, 5378208, 5378209.